Colorado, 2024Wildfire in Colorado, July 13, 2024
July 13, 2024 · NWS BOU · 1 event in 1 county or zone
A grass fire was sparked a few miles south of Byers late on the morning of July 13th, which quickly spread across dry vegetation. The fire was contained by 1600MST, but destroyed 1 house, 7 outbuildings, and burned a total of 1100 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A grass fire was sparked a few miles south of Byers late on the morning of July 13th, which quickly spread across dry vegetation. The fire was contained by 1600MST, but destroyed 1 house, 7 outbuildings, and burned a total of 1100 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 3:22 AM MST, 5 hours 38 minutes earlier. Its key messages:
- Heat wave continues through Sunday with high temperatures reaching 100 to 105 degrees across the Urban Corridor and plains. Important to take steps to limit outdoor activity, find ways to cool off, and stay hydrated as much as possible.
- A Heat Advisory is in effect both today and Sunday 10 am to 8 pm for all of northeast and east central Colorado.
- Monitoring dry lightning threat and possible new fire starts today and especially Sunday.
- Slight heat relief expected by Monday, but more so by Tuesday and Wednesday. Increasing chance of showers and thunderstorms for that period.
Area forecast discussion, Jul 13, 3:22 AM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
422 AM MDT Sat Jul 13 2024
.KEY MESSAGES...
- Heat wave continues through Sunday with high temperatures
reaching 100 to 105 degrees across the Urban Corridor and
plains. Important to take steps to limit outdoor activity, find
ways to cool off, and stay hydrated as much as possible.
- A Heat Advisory is in effect both today and Sunday 10 am to 8 pm
for all of northeast and east central Colorado.
- Monitoring dry lightning threat and possible new fire starts
today and especially Sunday.
- Slight heat relief expected by Monday, but more so by Tuesday
and Wednesday. Increasing chance of showers and thunderstorms
for that period.
&&
.SHORT TERM /Through Saturday night/...
Issued at 208 AM MDT Sat Jul 13 2024
It will be another hot day across the forecast area today as the
slow moving upper level ridge remains situated over the Four
Corners. Current mid-level water vapor imagery shows some upstream
moisture that should enter northern Colorado later today and bring
some welcome cloud coverage this afternoon. Forecast soundings
continue to show large dewpoint depressions and a well mixed
boundary layer to heights above the 500 mb level. DCAPE values are
expected to range from 1500-1900 J/kg for the afternoon and with the
increasing mid-level moisture, high-based convection could develop,
especially over the mountains, resulting in some gusty outflows. Hi-
res models show some virga showers crossing over the I-25 corridor
as well, and indicate dry microbursts are possible with some gusts
reaching 35-45 kts. Instability assessments indicate marginal
amounts of CAPE will be likely which could lead to some isolated dry
lightning.
High Temperatures are forecast to break our current standing record
of 100 degrees at DIA, which last occurred in 2003. Afternoon
highs will range from 100 to 105 degrees across the plains and
some of the high mountain valleys could even make it to the 90
degree mark. Overnight low temperatures will likely remain in the
mid to upper 60s across the urban corridor and plains. Due to
these expected conditions, a Heat Advisory has been issued for
these locations from 10 AM through 8 PM tonight. In addition to
the high temperatures, Vertical Integrated Smoke guidance shows
that later this afternoon/evening, smoke from fires in the PNW
will likely increase across northern Colorado with the most
concentrated levels staying north of I-70.
&&
.LONG TERM /Sunday through Friday/...
Issued at 330 AM MDT Sat Jul 13 2024
Another day of record and near record breaking temperatures can be
expected Sunday as the 500 mb high and thermal ridge hold firmly
over the state. In fact, the eastern plains will likely heat a
couple more degrees over today's highs with further mid level
warming, and many of the elevations below 4500 feet will see
highs near 105. Denver should also exceed 100 again, breaking the
old record of 100 set in 1878, while Ft Collins and Boulder
should easily break their records of 97 set back in the drought
year of 2002. While the eastern plains are even hotter, they will
be going up against stronger records set back in the Dust Bowl
days and droughts in the mid 1950s.
It should be noted there is a further increase in mid/upper level
moisture expected Sunday, which should provide just slight relief
in the form of clouds, a few showers/storms in and near the
mountains, and slightly cooler outflows in the afternoon. Speaking
of outflows, some of these could be quite strong with microbursts
producing wind gusts >50 mph with DCAPE of 1700-1800 J/kg.
Isolated high based convection could move into the eastern plains
by evening.
For Monday, we still expect slight heat relief via the passage of
a week backdoor cool front and further airmass moistening under
the ridge. That said, even with the front the very warm mid level
temps will support high temperatures well above normal, with mid
to upper 90s still in the forecast for the plains.
Tuesday continues to trend cooler with a nice reinforcing cold
front arriving from the north, behind a deepening upper level
trough across the Great Lakes. This front is also forecast to
bring an increase in low level moisture. At the same time, a
deepening plume of mid/upper level moisture lifts northeast across
the state, as seen in the 700-500 mb specific humidity charts.
Thus, convective coverage is expected to increase further in
coverage and intensity for both Tuesday and Wednesday, and
locally heavy rain may become a threat.
If there was one change in the long term worth noting, it was for
the upper level trough over the Great Lakes/Midwest to be more
persistent, while the upper ridge retrogrades farther west. This
could actually lead to a few more days of cooling and unsettled
weather lingering into the latter half of next week. We'll use
ensemble averages for this period, which points to near normal
temperatures and a chance of showers and storms each day.
&&
.AVIATION /12Z TAFS through 12Z Sunday/...
Issued at 420 AM MDT Sat Jul 13 2024
VFR through the TAF period. Today will be a similar pattern to
Friday's with a slightly higher chance of dry microbursts impacting
all TAF sites for a few hours this afternoon. Increasing mid-level
moisture is expected to enter northern Colorado later today that
could increase chances of high-based convection and could result in
some gusty outflows. With dry low-levels, any showers that develop
have little chance of producing rainfall, although isolated dry
lightning can't be ruled out. Some guidance indicate gusts up to 50
kts possible (20% chance), however, the more likely scenario would
be gusts reaching 35-40 kts at the TAF sites. Winds are expected to
transition to drainage between the 5Z-7Z time frame.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sat Jul 13 2024
Isolated dry thunderstorms with gusty outflow winds are possible
today. Given recent dryness and much above normal temperatures and
low humidity, any lightning strikes could result in a new fire
start. However, coverage of thunder will be limited by lack of
instability so not enough coverage or threat for a Red Flag
Warning today.
Bigger concerns for dry lightning exist for Sunday afternoon and
early evening as we'll see an increase in mid/upper level moisture
but still dry and unseasonably warm near surface conditions. That
said, MLCAPE is still limited to just a couple hundred J/kg so
overall cloud to ground lightning threat could still be limited to
isolated coverage. We'll continue to monitor and message this
threat in our fire weather products.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 8 PM MDT this evening
for COZ038>051.
Heat Advisory from 10 AM to 8 PM MDT Sunday for COZ038>051.
&&
SHORT TERM...Bonner
LONG TERM...Barjenbruch
AVIATION...Bonner
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jul 13, 2:51 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
351 AM MDT Sat Jul 13 2024
COZ030>051-141000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
351 AM MDT Sat Jul 13 2024
...HEAT ADVISORY FOR ALL OF THE I-25 CORRIDOR AND PLAINS TODAY
AND SUNDAY FROM 10 AM TO 8 PM...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A Heat Advisory will be in place from 10 AM this morning through
8 PM this evening for all of the plains and urban corridor.
Temperatures are expected to reach and surpass the 100 degree mark
across these locations. Weak isolated thunderstorms and showers
are possible across portions of the high country and portions of
the eastern plains this afternoon that could produce gusty winds,
light rainfall, and isolated dry lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Record or near record breaking heat will remain across the area
through Sunday. High temperatures will reach the 100 to 105
degree range across the I-25 Urban Corridor and northeast plains
both Saturday and Sunday. 90 plus degree heat can even be expected
up to elevations near 8000 feet. Avoid outdoor activities during
the heat of day, seek shade and air conditioning, and stay
hydrated. Seek medical aid immediately if suffering signs of heat
stroke.
Scattered showers and isolated thunderstorms with strong, gusty
microburst winds to 50 mph are expected Sunday afternoon and
evening. Isolated thunderstorms could produce new fire starts.
Slight relief in the heat is expected toward Monday although
temperatures will still be well above normal. Further cooling will
occur Tuesday into Wednesday with higher coverage of showers and
storms at that time. The chance of storms will linger into the
latter half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, C & E Adams & Arapahoe Counties
- When
- July 13, 9:00 AM MST to 2:00 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Property damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
According to broadcast media, a small bird contacted an electrical line, igniting its feathers, which subsequently started a grass fire on the 2400 Block of Quail Hollow Road, southeast of Byers. North to northeast winds pushed the fire south through very dry vegetation, where the fire grew to a total of 1,155 acres in rural Arapahoe county. Law Enforcement and Broadcast Media reported a total of 1 home and 7 outbuildings damaged or destroyed from the fire, which was contained shortly after 1400MST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13, 20242 deaths · 1 event
- Hail and Damaging Wind in California, July 13, 20241 death · 1 in hail · 2 events
- Rip Current in Puerto Rico, July 13, 20241 death · 1 event
- Wildfire in Utah, July 13 to 31, 2024$9.5 million · 1 event
- Flash Flooding and Flooding in Illinois, July 13 to 14, 2024$2.0 million · 60 kt wind · 16 events
- Hail and Damaging Winds in Wisconsin, July 13, 2024$525,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Minnesota, July 13, 2024$427,000 · 2 in hail · 16 events
- Flash Flooding and Hail in Wisconsin, July 13, 2024$348,000 · 3 in hail · 11 events
- Damaging Winds in South Dakota, July 13 to 14, 2024$20,000 · 94 kt wind · 56 events
- Flash Flooding and Flood in Wisconsin, July 13 to 14, 2024$45,000 · 1.5 in hail · 18 events
- Tornado and Hail in Minnesota, July 13 to 14, 20243.5 in hail · 44 events
- Damaging Winds in Montana, July 13, 20243 injured · 69 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186042.